Tornadoes · United States · Texas · 2006
F0 tornado, Peacock, Texas, April 28, 2006
This F0 tornado ran 0.1 miles across Stonewall County on April 28, 2006, touching down at 5:25 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 28, 2006
- Touchdown
- 5:25 PM CDT (22:25 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Stonewall County
- Touchdown point
- 33.170, -100.380
- Lift-off point
- 33.170, -100.380
- Record number
- 432
What the Weather Service recorded
April 28 Severe Thunderstorm Event Summary: Scattered thunderstorms developed over the extreme southern Texas Panhandle and the rolling plains during the afternoon hours of the 28th. These storms produced damaging hail up to the size of half dollars and a brief tornado. Several organized multicell and supercell storms were observed. A weak and short-lived tornado formed under an explosively developing and severe updraft in Stonewall County. The only damage to be reported as a result of the severe weather event occured in Cottle County. There heavy rainfall and large hail damaged the interior of a home that was exposed due to ongoing roof repairs.
Local law enforcement officials reported that a tornado developed beneath a rapidly intensifying severe thunderstorm over west-central Stonewall County. A deputy observed a high-based but well-developed funnel cloud. Dust was observed beneath the funnel, and the debris cloud was seen briefly connecting to the cloud base. The tornado quickly dissipated while remaining in open rangeland, and no damage resulted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 17:20 UTC and running to 02:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:20 UTC | 02:00 UTC | Tornado Watch | LUB |
| 19:16 UTC | 20:00 UTC | Severe Thunderstorm Warning | LUB |
| 22:24 UTC | 23:03 UTC | Severe Thunderstorm Warning | LUB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:05 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Apr 28, 3:27 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 28, 3:27 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 327 PM CDT FRI APR 28 2006 .SHORT TERM... UPPER LOW AT 3 PM CDT WAS LOCATED NEAR EL PASO. THE 18Z RUC TAKES IT SLOWLY NORTHEAST TO NEAR TX/NM BORDER WEST OF LBB BY MIDN...THIS IS SLIGHTLY SLOWER/FURTHER SOUTH THAN 12Z NAM. MEANWHILE...THE MORNING MODEL RUNS HANDLED THE PUSH OF THE DRYLINE ACROSS THE SRN COUNTIES PRETTY WELL...AS IT HAS MADE IT EAST INTO BORDEN...GARZA AND DICKENS COUNTIES WITH SCATTERED TSTMS AHEAD OF THIS LINE. AND THE PANHANDLE COLD FRONT HAS BEEN REINFORCED/PUSHED SOUTH BY TSTM OUTFLOW. AT 3 PM...FRONT WAS LOCATED FROM NEAR MORTON TO NEAR PLAINVIEW. THE WESTERN EXTENT HAS STALLED TEMPORARILY. THE POTENTIAL FOR SFC-BASE SVR-TSTMS APPEARS TO BE LIMITED ACROSS THE CWA. THE ONGOING ACTIVITY ACROSS THE SRN ROLLING PLAINS HAS WORKED OVER THE ATMOS IN THIS AREA...WITH PERHAPS THE EXCEPTION OF EASTERN STONEWALL COUNTY. THE NRN ROLLING PLAINS STILL SHOWS SOME SFC-BASED CAPE OF ABOUT APPROX 2K J/KG. SFC CONVERGENCE IS ALSO INDICATED ALONG THE CAPROCK IN BRISCOE/MOTLEY/FLOYD COUNTIES AND IT APPEARS THAT THE AREA FROM SILVERTON TO CHILDRESS TO PADUCAH HAS THE GREATEST POTENTIAL FOR SFC-BASED SVR. ALTHOUGH TO SOME DEGREE THE INFLOW IN THIS AREA WILL PROBABLY BE ROBBED BY ACTIVITY TO THE SOUTH. ISOLATED TORNADO DVLPMNT ALSO APPEARS POSSIBLE IN THIS AREA DUE TO OUTFLOW BOUNDARY/COLD FRONT/CAPROCK INTERSECTION. WITH CONTINUED LIFT SUPPLIED BY COLD FRONT AND THE UPR-LOW TO THE WEST...EXPECT ELEVATED TSTM ACTIVITY TO CONTINUE TO DEVELOP ACROSS THE WESTERN COUNTIES TO THE NORTH OF THE FRONT THROUGH THE EVENING. THE FRONT ITSELF SHOULD CLEAR THE CWA BY AROUND 8 OR 9 PM. THE SRN EXTENT OF THE SHOWER/TSTM ACTIVITY THIS EVE WILL BE LIMITED BY THE PATH OF THE UPPER-LOW....WITH THE NRN COUNTIES FAVORED AND CURRENTLY ONLY LOOKS LIKE A SLIGHT CHANCE FOR THE SRN COUNTIES...BUT WILL HAVE TO MONITOR THE PATH OF THE UPR LOW. LOW CLOUDS...FOG AND DRIZZLE MAY HANG ON INTO THE MORNING HRS ACROSS THE NRN ROLLING PLAINS. OTHERWISE...EXPECT PARTLY CLOUDY SKIES ON SAT WITH BREEZY NORTHWEST WINDS THROUGH MOST OF THE DAY AND HIGH TEMPS IN THE 60S AND 70S. WINDS MAY COME UP INTO THE 20 TO 30 MPH RANGE WITH GUSTS TO NEAR 40 AFTER SUNRISE AS GOOD PRESSURE RISES ARE INDICATED BEHIND THE FRONT. STEEP LAPSE RATES SHOULD GIVE RISE TO CU DEVELOPMENT ACROSS MUCH OF THE AREA...BUT EXPECT MOISTURE TO BE TOO LIMITED FOR ANY SHOWERS. .LONG TERM... NWLY FLOW ALOFT CAN BE EXPECTED THROUGH MUCH OF THE WEEK. EXCEPTION IS SOME WEAK RIDGING ABOUT WEDNESDAY. DESPITE RIDGING GFS IS MORE BULLISH THIS RUN WITH MOISTURE RETURN AND IS BREAKING OUT SOME LIGHT QPF IN RESPONSE. HOWEVER IT IS ALSO HAVING SOME CONVECTIVE FEEDBACK PROBLEMS MAKING ITS TOTAL QPF UNREASONABLE. WILL ALSO HAVE TO DEAL WITH THE POSSIBLITY OF A COUPLE OF COLD FRONTAL INTRUSIONS AND HOW FAR SOUTH THEY PUSH LOW LEVEL MOISTURE. GIVEN TREND OF THE GFS THINK IT IS PRUDENT TO INTRODUCE SLIGHT CHANCE POPS MIDWEEK. WILL ALSO HAVE TO WATCH PRECIP POTENTIAL BEHIND LATE WEEK FRONT BUT CONFIDENCE TOO LOW TO MENTION IN FCST ATTM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 43 67 44 80 / 50 10 10 0 TULIA 45 66 43 81 / 60 10 10 0 PLAINVIEW 46 67 44 83 / 50 10 10 10 LEVELLAND 45 68 46 86 / 40 10 10 10 LUBBOCK 46 70 47 85 / 40 10 10 10 BROWNFIELD 48 71 48 87 / 30 10 10 10 CHILDRESS 51 70 48 84 / 80 20 10 10 SPUR 50 72 47 87 / 60 10 10 10 ASPERMONT 53 74 50 88 / 70 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33/07
Hazardous weather outlook, Apr 28, 11:33 AM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1133 AM CDT FRI APR 28 2006 TXZ021>044-291645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1133 AM CDT FRI APR 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON AND EVENING. THE SLIGHT RISK AREA IS GENERALLY ALONG AND EAST OF A LINE FROM TULIA TO POST. A STRONG UPPER LOW WILL MOVE FROM THE NEW MEXICO BOOTHEEL INTO SOUTHEAST NEW MEXICO THIS AFTERNOON. ATMOSPHERIC LIFT ASSOCIATED WITH THIS SYSTEM WILL SPREAD ACROSS THE AREA. A DEVELOPING DRYLINE ACROSS THE SOUTH-CENTRAL SOUTH PLAINS LATE THIS MORNING WILL MOVE EAST TO AN APPROXIMATELY TULIA TO POST LINE BY AROUND 3 PM. ADDITIONALLY...A COLD FRONT/OUTFLOW BOUNDARY WILL MOVE SOUTH INTO THE NORTHERN COUNTIES OF THE SOUTH PLAINS. FORECAST INSTABILITY AND WIND SHEAR EAST OF THE DRYLINE AND SOUTH OF THE FRONT WILL SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS THIS AFTERNOON. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. ACROSS THE NORTHERN AND EASTERN ROLLING PLAINS...WHERE THE WIND WILL REMAIN BACKED TO THE EAST-SOUTHEAST AND DEEPER MOISTURE WILL RESIDE...ISOLATED TORNADOES ARE POSSIBLE. TORNADO DEVELOPMENT WILL BE DEPENDANT ON SUFFICIENT CLEARING AND HEATING DURING THE EARLY AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Apr 28, 12:32 PM CDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1232 PM CDT FRI APR 28 2006 TXZ037-043-281845- DICKENS-KENT- INCLUDING THE CITIES OF...DICKENS...SPUR...JAYTON 1232 PM CDT FRI APR 28 2006 ...THUNDERSTORMS STRENGTHEN NEAR SPUR AND GIRARD... STRONG THUNDERSTORMS WERE DEVELOPING OVER NORTHERN KENT AND SOUTHERN DICKENS COUNTIES. THESE STORMS LIKELY HAVE HAIL UP TO ONE HALF INCH DIAMETER...AND VERY HEAVY RAINFALL UP TO AN INCH IN LESS THAN AN HOUR. THESE STORMS MAY STRENGTHEN FURTHER AS THEY MOVE SLOWLY TO THE EAST AND NORTHEAST ACROSS THE SPUR AND GIRARD AREAS. PLEASE CONTINUE TO MONITOR HERE FOR THE LATEST UPDATES.
Special weather statement, Apr 28, 1:17 PM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 117 PM CDT FRI APR 28 2006 TXZ022-023-281930- CASTRO-SWISHER- INCLUDING THE CITIES OF...DIMMITT...HART...TULIA 117 PM CDT FRI APR 28 2006 ...THUNDERSTORMS STRENGTHEN OVER NORTHEAST CASTRO COUNTY... VERY STRONG THUNDERSTORMS WERE DEVELOPING OVER NORTHEAST CASTRO COUNTY...NORTH OF NAZARETH NEAR ARNEY. THESE STORMS WERE MOVING SLOWLY TO THE EAST TOWARDS THE HAPPY AREA IN NORTHERN SWISHER COUNTY. THESE STORMS MAY HAVE HAIL NEAR ONE HALF INCH DIAMETER... VERY HEAVY RAINFALL UP TO AN INCH IN LESS THAN AN HOUR...AND WIND GUSTS AROUND 50 MPH. THESE STORMS MAY STRENGTHEN FURTHER AS THEY MOVE SLOWLY TO THE EAST AND NORTHEAST ACROSS NORTHERN SWISHER COUNTY. PLEASE CONTINUE TO MONITOR HERE FOR THE LATEST UPDATES.
Local storm report, Apr 28, 1:28 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
128 PM CDT FRI APR 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 10 SW GUTHRIE 33.53N 100.45W
04/28/2006 E1.00 INCH KING TX CO-OP OBSERVER
MARBLE TO QUARTER SIZE HAIL
&&
RCBLocal storm report, Apr 28, 2:05 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
205 PM CDT FRI APR 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL GUTHRIE 33.63N 100.32W
04/28/2006 E0.75 INCH KING TX POST OFFICE
&&
RCBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 12:00Z
10.4 hours before the tornado, 218 km from the path. April 28, 2006.
- Mixed-layer CAPE
- 1582 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 1733 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.3
- 0-3 km lapse rate
- 6.1 K/km
Midland Regional, TX (KMAF), 00:00Z
1.6 hours after it, 218 km from the path. April 29, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -75632 J/kg
- Surface CAPE
- 22 J/kg
- Mixed-layer LCL
- 4396 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.8 K/km
The surface observations
Snyder (SNK), 75 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:25 UTC | 78.8 | 57.2 | 230° 9 kt | 1005.8 | ||
| 20:45 UTC | 78.8 | 57.2 | 210° 7 kt | 1005.8 | ||
| 21:05 UTC | 75.2 | 50 | 220° 15 kt | 26 | 1006.4 | -TSRA |
| 21:25 UTC | 77 | 50 | 220° 4 kt | 1005.1 | ||
| 21:45 UTC | 78.8 | 50 | 280° 6 kt | 1004.7 | ||
| 22:05 UTC | 80.6 | 48.2 | 260° 7 kt | 1003.4 | ||
| 22:25 UTC | 80.6 | 46.4 | 260° 8 kt | 1003 | ||
| 23:05 UTC | 80.6 | 46.4 | 220° 5 kt | 1004.1 | ||
| 23:25 UTC | 80.6 | 51.8 | 140° 13 kt | 16 | 1004.4 | |
| 23:45 UTC | 75.2 | 60.8 | 140° 15 kt | 20 | 1004.4 | |
| 00:05 UTC | 71.6 | 59 | 160° 13 kt | 20 | 1004.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dyess AFB radar (KDYX), 126 km away, was scanning. The volume nearest the touchdown began at 22:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:25 UTC | TORNADO | Peacock | Stonewall, TX | SHERIFF REPORT OF A BRIEF TORNADO OCCURRENCE JUST TO THE SOUTHEAST OF PEACOCK. THE HIGH BASED FUNNEL CLOUD WAS OBSERVED WHILE THE CIRCULATION CONNECTED TO THE SURFACE FOR A BRIEF MOMENT. DUST AND DIRT WERE CARRIED SLIGHT |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 28, 2006
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 28 | 3:40 PM CDT | F0 | LaMoure, ND | 0.4 | 25 | |||
| April 28 | 4:04 PM CDT | F0 | LaMoure, ND | 0.5 | 60 | |||
| April 28 | 4:35 PM CDT | F0 | Sargent, ND | 2.5 | 50 | |||
| April 28 | 6:02 PM CDT | F0 | Greer, OK | 0.4 | 40 | |||
| April 28 | 9:18 PM CDT | F0 | Lampasas, TX | 0.1 | 25 | |||
| April 28 | 9:38 PM CDT | F0 | Wise, TX | 0.1 | 25 | |||
| April 28 | 9:45 PM CDT | F1 | Wise, TX | 0.4 | 40 | $20,000 | ||
| April 28 | 11:05 PM CDT | F0 | Denton, TX | 0.2 | 10 | |||
| April 28 | 12:20 AM CDT | F1 | McLennan, TX | 0.8 | 50 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.